[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.226.244.70. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 9, 1905

HEPATIC TOXEMIA AS A LATE EFFECT OF CHLOROFORM.

JAMA. 1905;XLV(11):794. doi:10.1001/jama.1905.02510110050010

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Of late years chloroform has been generally recognized as a more dangerous anesthetic than some others. Its toxic action, however, is usually manifested early, and as regards late effects it has been considered, perhaps, even safer than ether, the irritant action of which on the lungs, etc., is often dreaded. The communication of Drs. Bevan and Favill in this issue of The Journal and the extensive literature of similar cases which they quote suggest a peril in the late effects of chloroform which is evidently not generally recognized by the profession. It is probable, as they point out, that in many cases hepatic toxemia from chloroform is slight and shown only by transient jaundice and nervous symptoms of comparatively slight import, but that it may be overwhelmingly fatal seems to be indicated by the case they report and by others that they quote. The dangers of prolonged administration of chloroform

First Page Preview View Large
First page PDF preview
First page PDF preview
×